MAUDE Adverse Event Report: Xenios AG XLUNG Kit 230; Extracorporeal System For Long-Term Respiratory / Cardiopulmonary Failure

Xenios AG XLUNG Kit 230; Extracorporeal System For Long-Term Respiratory / Cardiopulmonary Failure
Catalog Number 32000014
Medical Device Problem Codes Infusion or Flow Problem (2964); Air/Gas in Device (4062)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 06/01/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
Clinical review: a temporal relationship does not exist between ecmo support utilizing the xlung kit 230 and the patient¿s cardiac arrest leading to their death as ecmo could not be initiated due to a de-primed patient circuit.The cause of this patient¿s cardiac arrest was not reported; however, the patient¿s death can be attributed to a poor prognosis and the inability to initiate ecmo support.It is well known that patients who require ecmo support have a significantly high risk for mortality following out-of-hospital cardiac arrests with the need for ecmo-assisted cpr (1).The reason for the de-primed circuit and the inability to establish flows was unknown.There were no reports of any leaks previously noted from the circuit or visible damage to any component of the xlung kit.As a product investigation has not been conducted prior to this reporting and the source of the malfunction of the oxygenator remains unknown, the xlung kit 230 cannot be excluded as a potential source or contributor to this patient¿s adverse events.The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.
 
Event or Problem Description
A user facility reported that the patient circuit was deaired during the day without any issues in preparation for a possible emergency.A patient was transferred to the cardiology department while cardiopulmonary resuscitation (cpr) was being performed.The perfusionist was not available to connect the patient as she was occupied in the operating room with a surgical procedure.The machine was brought down with the pump running in order to keep the circuit under pressure.At the time of connecting the patient, who was still receiving cpr, the circuit was full of air, the pump head was making significant noise and was unable to deliver an adequate flow.The perfusionist arrived but was unable to initiate extracorporeal membrane oxygenation support.As the facility weas unable to connect the patient, who was cannulated and still receiving cpr, the decision was made to stop resuscitation, and the patient was declared deceased.The pump head appears to be damaged, likely because it was de-primed.The complaint sample was available for product evaluation.
 
Event or Problem Description
A user facility reported that the patient circuit was deaired during the day without any issues in preparation for a possible emergency.A patient was transferred to the cardiology department while cardiopulmonary resuscitation (cpr) was being performed.The perfusionist was not available to connect the patient as she was occupied in the operating room with a surgical procedure.The machine was brought down with the pump running in order to keep the circuit under pressure.At the time of connecting the patient, who was still receiving cpr, the circuit was full of air, the pump head was making significant noise and was unable to deliver an adequate flow.The perfusionist arrived but was unable to initiate extracorporeal membrane oxygenation support.As the facility was unable to connect the patient, who was cannulated and still receiving cpr, the decision was made to stop resuscitation, and the patient was declared deceased.The pump head appeared to be damaged, likely because it was de-primed.The complaint sample was received for product evaluation.
 
Additional Manufacturer Narrative
Additional information: a2, a3, b5, d4, d9, h3, h6.Plant investigation: nonconformity was not observed during the manufacturing process.No similar complaints have been reported about this batch number.According to the log data of the console, the system was circulating for several hours at 2200 rpm until it was transported to the catheterization lab on (b)(6) 2026, likely at 6:14 pm (all times local).In the data, the blood flow drops at 7:08 pm without any prior abnormalities.At 7:13 pm, the speed increased (from 2200 rpm to 4200 rpm), and the power consumption rose accordingly.Starting at 7:15 pm, the power consumption increased more sharply (up to 14 w at 3,500 rpm).Power consumption increased significantly after this incident, with barely any flow and moderate speed.This is consistent with the description of air in the system, and almost certainly in the pump head as well, which led to damage to the bearing, an increase in power consumption, and the pump head noises.The complaint sample was received on august 3, 2026.The investigation confirmed damage to the pump head.The circuit itself showed no leaks or other deficiencies during functional testing.The failure mechanism could be reproduced during testing by tilting the priming bag in a manner that allowed air to enter the venous line and subsequently accumulate in the pump head.The console log data are consistent with sudden decrease in flow caused by air entry into the venous line and the pump head, which likely occurred during transportation of the system.It is very likely that the pump head damage was due to operation with air accumulated in the pump head rather than an inherent defect of the ecmo circuit.The observed failure could be reproduced under this condition, while no additional circuit deficiencies were identified in the returned sample.

Brand Name
XLUNG Kit 230
Common Device Name
Extracorporeal System For Long-Term Respiratory / Cardiopulmonary Failure
Manufacturer (Section D)
Xenios AG
director of quality
im zukunftspark 1
heilbronn baden-wurttemberg 74076
GM  74076
Manufacturer (Section G)
Xenios AG
director of quality
im zukunftspark 1
heilbronn baden-wurttemberg 74076
GM   74076
Manufacturer Contact
jessica trujillo
920 winter st
waltham, MA 02451
+1(617)417-5172
MDR Report Key25592786
Report Number3012172416-2026-00052
Device Sequence Number5700842
Product Code QJZ
UDI-Device Identifier04057224001494
UDI-Public04057224001494
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K191407
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2026
Device Catalogue Number32000014
Device Lot NumberGSXI0803
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer08/03/2026
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2026
Supplement Date Received by Manufacturer09/09/2026
Initial Report FDA Received Date06/23/2026
Supplement Report FDA Received Date09/22/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOVALUNG CONSOLE (LINUX BOARD); NOVALUNG CONSOLE (LINUX BOARD).; Novalung Console (Linux Board).
Outcome Attributed to Adverse Event Death;
Patient Age56 YR
Patient SexMale